Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 52, NWS Missoula, MT

July 6, 2006Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 6, 2006, 3:22 PM MDT for Missoula County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2006, 3:22 PM MDT (21:22 UTC)
Expired
Jul 6, 2006, 4:15 PM MDT
In force
53 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Missoula County, MT

The radar

The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:45 PM MDTTSTM WND GST 542 S Lolo, MTTRAINED SPOTTER MEASURED 54 MPH WIND GUST 2 S OF LOLO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 062123
SVRMSO
MTC063-062215-
/O.NEW.KMSO.SV.W.0052.060706T2122Z-060706T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
322 PM MDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 415 PM MDT(315 PM PDT).

* AT 315 PM MDT(215 PM PDT)...DOPPLER RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 15 MILES WEST OF OBRIEN CREEK AND LYON
  GULCH BURN AREA TO 22 MILES SOUTHWEST OF OBRIEN CREEK AND LYON
  GULCH BURN AREA...OR ALONG A LINE EXTENDING FROM 25 MILES WEST OF
  MISSOULA TO 32 MILES SOUTHWEST OF MISSOULA...AND WERE MOVING EAST
  AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FRENCHTOWN...OBRIEN CREEK AND LYON GULCH BURN AREA AROUND 405 PM   
  MDT...
  EVARO...LOLO AND MISSOULA AROUND 415 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4667 11378 4667 11438 4663 11448 4664 11458
      4664 11458 4674 11458 4675 11454 4698 11454
      4698 11444 4704 11434 4712 11395

$$
DICKERSON
2 follow-up statements
000 
WWUS55 KMSO 062155
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
355 PM MDT THU JUL 6 2006

MTC063-062215-
/O.CON.KMSO.SV.W.0052.000000T0000Z-060706T2215Z/
MISSOULA MT-
355 PM MDT THU JUL 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
MDT(315 PM PDT) FOR SOUTHWESTERN MISSOULA COUNTY...

* AT 349 PM MDT...TRAINED WEATHER SPOTTERS 2 MILES SOUTH OF LOLO     
  REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING       
  DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED      
  ALONG A LINE EXTENDING FROM HUSON TO 14 MILES SOUTHWEST OF         
  LOLO...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF        
  MISSOULA TO 23 MILES SOUTHWEST OF MISSOULA...AND WERE MOVING EAST  
  AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FRENCHTOWN AND OBRIEN CREEK AND LYON GULCH BURN AREA AROUND 400 PM
  MDT...
  LOLO...EVARO...MISSOULA AND EAST MISSOULA AROUND 415 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING(800 PM PDT THURSDAY EVENING) FOR NORTH CENTRAL IDAHO
AND NORTHWESTERN MONTANA.

LAT...LON 4667 11378 4667 11438 4663 11448 4664 11458
      4664 11458 4674 11458 4675 11454 4698 11454
      4698 11444 4704 11434 4712 11395

$$

DICKERSON
000 
WWUS55 KMSO 062211
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
409 PM MDT THU JUL 6 2006

MTC063-062219-
/O.EXP.KMSO.SV.W.0052.000000T0000Z-060706T2215Z/
MISSOULA MT-
409 PM MDT THU JUL 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MISSOULA COUNTY
EXPIRES AT 415 PM MDT(315 PM PDT)...

THE THUNDERSTORM OVER MISSOULA COUNTY HAS WEAKENED AND IS NO LONGER 
SEVERE. HOWEVER...STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY 
RAINFALL...SMALL HAIL...GUSTY 40 MPH WINDS AND FREQUENT LIGHTNING 
REMAIN IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING(800 PM PDT THURSDAY EVENING) FOR NORTH CENTRAL IDAHO
AND NORTHWESTERN MONTANA.

LAT...LON 4667 11378 4667 11438 4663 11448 4664 11458
      4664 11458 4674 11458 4675 11454 4698 11454
      4698 11444 4704 11434 4712 11395

$$

DICKERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:45 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 6, 1:45 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
145 PM MDT THU JUL 6 2006

.SHORT TERM...BUSY EVENING AHEAD AS SHORT WAVE TROUGH APPROACHES
A VERY MOIST AIRMASS. SPC JUST CURRENTLY WORKING ON A SEVERE
THUNDERSTORMS WATCH FOR ALL OF NORTH CENTRAL IDAHO AND WESTERN
MONTANA EXCLUDING LEMHI COUNTY. CIRRUS OVER LEMHI SHOULD KEEP
STORMS FROM BECOMING SEVERE. WIND SHEAR PROFILE NOT TOO IMPRESSIVE
BUT GIVEN NEGATIVELY TILTING TROUGH APPROACHING AND THE AMOUNT OF
AVAILABLE MOISTURE...VERY HEAVY RAIN AND HAIL A GOOD BET THIS
EVENING. THINGS DRY OUT RAPIDLY FRIDAY MORNING AS SHORT WAVE RIDGE
BUILDS IN.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...A WARM RIDGE WILL
BUILD OVER THE WEEKEND PUSHING TEMPERATURES TO AROUND 10 DEGREES
ABOVE NORMAL FOR EARLY JULY. THE AIR MASS UNDER THIS FEATURE WILL
BE PRETTY DRY AS WELL. THE RIDGE WILL SLOWLY MOVE EAST THROUGH
NEXT WEEK PUTTING A SOUTHWEST FLOW OVER THE NORTHERN ROCKIES. THIS
FLOW WILL PERIODICALLY TAP INTO BOTH PACIFIC AND SUBTROPICAL
MOISTURE FOR A SMALL TO MODERATE THREAT OF LATE DAY THUNDERSTORMS
THROUGH THE PERIOD.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE
THIS AFTERNOON. A FEW OF THESE STORMS WILL BECOME
SEVERE. THESE STORMS WILL CAUSE LOW CEILINGS...REDUCED
VISIBILITIES IN HEAVY RAIN...GUSTY WINDS...AND HAIL. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH.
ID...SEVERE THUNDERSTORM WATCH FOR IDAHO AND CLEARWATER COUNTY. &&

SHORT TERM...CHURCH
LONG TERM...WHITMORE
AVIATION...CHURCH
Hazardous weather outlook, Jul 6, 6:10 AM MDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
610 AM MDT THU JUL 6 2006

IDZ005>010-MTZ001>007-043-071200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
510 AM PDT THU JUL 6 2006 /610 AM MDT THU JUL 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL FORM ONCE AGAIN THIS
AFTERNOON AND EVENING AS A SHORT WAVE TROUGH PUSHES THROUGH THE
IDAHO PANHANDLE AND WESTERN MONTANA. THE MAIN THREAT WITH THESE
STORMS WILL BE LARGE HAIL...HEAVY RAIN AND  STRONG GUSTY WINDS.
PLEASE CONTINUE TO MONITOR THE CURRENT FORECAST FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 6, 2:52 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT THU JUL 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             HAUGAN                  47.38N 115.40W
07/06/2006  E1.25 INCH       MINERAL            MT   PUBLIC

            MOTORISTS HAD TO PULL OVER ON I-90 DUE TO LARGE HAIL AND
            HEAVY RAIN.

0215 PM     HEAVY RAIN       32 SE LIBBY             48.06N 115.07W
07/06/2006  M1.37 INCH       LINCOLN            MT   CO-OP OBSERVER

            1.37 INCHES OF RAIN FELL IN 20 MINUTES WITH PEA SIZED
            HAIL.

&&

FELSCH
Local storm report, Jul 6, 3:13 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT THU JUL 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       32 SE LIBBY             48.06N 115.07W
07/06/2006  M1.37 INCH       LINCOLN            MT   CO-OP OBSERVER

            1.37 INCHES OF RAIN FELL IN 20 MINUTES WITH PEA SIZED
            HAIL.

0215 PM     HAIL             HAUGAN                  47.38N 115.40W
07/06/2006  E0.75 INCH       MINERAL            MT   PUBLIC

            MOTORISTS HAD TO PULL OVER ON I-90 DUE TO LARGE HAIL AND
            HEAVY RAIN. POWER OUTAGES WERE REPORTED IN HAUGAN.

&&

FELSCH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:39 PM MDTSevere Thunderstorm WarningMSOLincoln51 min
Jul 6, 2:21 PM MDTSevere Thunderstorm WarningMSOMineral39 min
Jul 6, 2:32 PM MDTSevere Thunderstorm WarningMSOFlathead, Lincoln43 min
Jul 6, 2:47 PM MDTSevere Thunderstorm WarningMSOMineral43 min
Jul 6, 2:57 PM MDTSevere Thunderstorm WarningMSOSanders63 min
Jul 6, 3:05 PM MDTSevere Thunderstorm WarningMSOFlathead40 min
Jul 6, 4:04 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders112 min
Jul 6, 5:43 PM MDTFlash Flood WatchMSOGranite87 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.